Bipolar medication side effects: Trading one problem for another.

Posted by Elaine R. @mrser52, Sat, Jun 22 6:40am

I feel that my bipolar medications work but I just can’t deal with the side effects they cause, they are just as bad as my bipolar problems. So the answer I came up with is just stop taking my medications. So I stopped them, I don’t care anymore.

@mrser52 Elaine, I can certainly understand your dilemma. However, stopping any medication for these conditions, without medical oversight, can be very dangerous. What sideffects are you finding to be the most troublesome? Can you speak with your prescribing Dr and get some assistance to deal with the sideeffects I am very concerned that a sudden stop may spin you into a depressive state.
Ginger

REPLY
@gingerw

@mrser52 Elaine, I can certainly understand your dilemma. However, stopping any medication for these conditions, without medical oversight, can be very dangerous. What sideffects are you finding to be the most troublesome? Can you speak with your prescribing Dr and get some assistance to deal with the sideeffects I am very concerned that a sudden stop may spin you into a depressive state.
Ginger

Jump to this post

I get dry mouth, nightmares, my hands shake, severe constipation nothing moves out with bloating and pain. I am in a depressive state. Like I had said, it's trading one set of problems for another.

REPLY
@mrser52

I get dry mouth, nightmares, my hands shake, severe constipation nothing moves out with bloating and pain. I am in a depressive state. Like I had said, it's trading one set of problems for another.

Jump to this post

@mrser52 Elaine, please reconsider an abrupt stop to your medications. Check with your primary Dr and all specialists to get their assistance in finding another regimen to help your bipolar issues. Sometimes a reassessment shows your meds need to be changed or levels modified. If you have recently started any other meds, or other health issues have presented themselves, or you have gained/lost weight even, the current medications may cause problems. May I suggest you write down the side effects and document when they occur, severity, etc., and take the results to you dr.? Please let us know how the next few days go for you. Can you do that?
Ginger

REPLY
@gingerw

@mrser52 Elaine, please reconsider an abrupt stop to your medications. Check with your primary Dr and all specialists to get their assistance in finding another regimen to help your bipolar issues. Sometimes a reassessment shows your meds need to be changed or levels modified. If you have recently started any other meds, or other health issues have presented themselves, or you have gained/lost weight even, the current medications may cause problems. May I suggest you write down the side effects and document when they occur, severity, etc., and take the results to you dr.? Please let us know how the next few days go for you. Can you do that?
Ginger

Jump to this post

Yes

REPLY

Do reconsider your decision. Check with your Medical Team and see how they would approach it. I understand how you feel. After going off Seroquel because a reaction to Tamoxifen, I had no choice than to change meds. No one let me know or appeared they didn’t check for reactions. It totally screwed up my blood pressure and created a LT prolongation and has messed up my blood pressure which was great. I was on Seroquel for four years, and didn’t have any issues. I was fortunate! Everything has gone out the window. She tapered me off, and I still have withdrawal symptoms. It’s taken its toll on my marriage too. I am headed to Breast Dr because of suspicious area on the breast. I hope that it’s all okay; can’t get it off my mind. Take it from one who is impulsive at its worst and have racing thoughts as well.
Mary Ann

REPLY
@pianista

Do reconsider your decision. Check with your Medical Team and see how they would approach it. I understand how you feel. After going off Seroquel because a reaction to Tamoxifen, I had no choice than to change meds. No one let me know or appeared they didn’t check for reactions. It totally screwed up my blood pressure and created a LT prolongation and has messed up my blood pressure which was great. I was on Seroquel for four years, and didn’t have any issues. I was fortunate! Everything has gone out the window. She tapered me off, and I still have withdrawal symptoms. It’s taken its toll on my marriage too. I am headed to Breast Dr because of suspicious area on the breast. I hope that it’s all okay; can’t get it off my mind. Take it from one who is impulsive at its worst and have racing thoughts as well.
Mary Ann

Jump to this post

I have checked with her and she doesn't care about the side effects that I am having. She said I have to get at theraptic levels.

REPLY
@mrser52

I have checked with her and she doesn't care about the side effects that I am having. She said I have to get at theraptic levels.

Jump to this post

@mrser52 Shame on that doctor. Can you call your pharmacist and ask their opinion?
Ginger

REPLY

Hi Elaine. Please don't stop taking your meds cold turkey. It's very dangerous. It happened to me because a doctor thought my meds were not working. I absolutely lost it. Maybe another can work with you to take some meds adjustments. They wanted to do a meds wash on me in the hospital. Not a good idea.

REPLY

Hi, @mrser52 – sorry to hear that your bipolar medication side effects can be as bad as the bipolar symptoms. That is indeed hard, and a quandary.

I'd also like to bring into this conversation for additional input on this situation @tngbell @sdixon @tdib @windwalker @9119 @petangelkat1 and @healthytoday.

REPLY
@lisalucier

Hi, @mrser52 – sorry to hear that your bipolar medication side effects can be as bad as the bipolar symptoms. That is indeed hard, and a quandary.

I'd also like to bring into this conversation for additional input on this situation @tngbell @sdixon @tdib @windwalker @9119 @petangelkat1 and @healthytoday.

Jump to this post

It's ok, I know that I just can't be help. Thank You anyway.

Liked by Lisa Lucier

REPLY
@mrser52

It's ok, I know that I just can't be help. Thank You anyway.

Jump to this post

I am going to see a new provider for my medications on July 1,2019 and if he doesn't want to put me a medication that will work for me with out the server side effects, then I am going to just give up on every thing.

REPLY
@mrser52

I am going to see a new provider for my medications on July 1,2019 and if he doesn't want to put me a medication that will work for me with out the server side effects, then I am going to just give up on every thing.

Jump to this post

@mrser52 When you go in to this new provider, it may helful if you have the side effects and issues you have seen, written down. Include times of day, intensity, etc. Let this new Dr know about your frustrations and how it is making you feel. Will you do that and let us know, please? We really do care.
Ginger

REPLY
@gingerw

@mrser52 When you go in to this new provider, it may helful if you have the side effects and issues you have seen, written down. Include times of day, intensity, etc. Let this new Dr know about your frustrations and how it is making you feel. Will you do that and let us know, please? We really do care.
Ginger

Jump to this post

yes I will write everything down, and let you know what happens. My appointment is at 10:30am.

REPLY
@mrser52

yes I will write everything down, and let you know what happens. My appointment is at 10:30am.

Jump to this post

Hello @mrser52

I would like to suggest a post on Mayo Connect that might help you in meeting with your new provider on July 1.

It is about how to get off to a good start with a new specialist. Here is the link to that post, https://connect.mayoclinic.org/discussion/your-tips-on-how-to-get-off-to-the-best-start-with-a-new-specialist/?utm_campaign=search

As you read this, you will discover both information that you can bring with you regarding your medical history, questions to bring with you and how to approach the doctor. Remember, doctors are people too and they want to help their patients so try to go to this appointment with a positive attitude.

I'm wishing you well and hope you provide an update after your July 1 appointment.

REPLY
@mrser52

yes I will write everything down, and let you know what happens. My appointment is at 10:30am.

Jump to this post

How did your appointment go today, @mrser52? What did he suggest for medication?

REPLY
Please login or register to post a reply.